Managing a Patient After Cataract Extraction
BY LEO SEMES, OD, FAAO
I recently evaluated a 62-year-old patient on the first postoperative day following cataract extraction with intraocular lens (IOL) implantation in the left eye. It was the first eye to be operated, and he had been myopic with astigmatism prior to surgery: OD –4.25 –0.25 x 090 and OS –4.50 –1.75 x 090. The refractive outcome in the left eye was plano with visual acuity of 20/25, not improving with pinhole. The wound was secure with only an occasional cell in the anterior chamber, but the endothelium retained some viscoelastic material, and the intraocular pressure (IOP) was 28 mmHg (15 mmHg in the unoperated eye).
Managing IOP and Vision
Our protocol in cases of mildly elevated IOP postoperatively is to administer an IOP-lowering drop to the affected eye in the office and then schedule the patient for the regular one-week visit. Postoperative medications included prednisolone acetate 1% q.i.d., nepafenac ophthalmic suspension 0.1% b.i.d. (Nevanac, Alcon), and moxifloxacin hydrochloride ophthalmic solution 0.5% b.i.d. (Vigamox, Alcon).
On re-evaluation one week later, the patient reported using the postoperative drops as directed. Uncorrected visual acuity was 20/20 in the operated left eye. The cornea was clear with resolution of the endothelial accumulation of viscoelastic material. IOP was again measured at 15 mmHg in the right eye, but remained at 28 mmHg in the left eye. I diagnosed the patient as a steroid responder. Wanting to address the elevated IOP without withdrawing the prednisolone, I prescribed travoprost 0.04% (Travatan-Z, Alcon) for the left eye once nightly.
In addition, because the patient was myopic in each eye pre-operatively, I recommended a daily disposable lens for the unoperated right eye to resolve his distance anisometropia. For near tasks, he was using +2.25D over-the-counter readers successfully.
Patients Do Read Those Package Inserts
The patient returned for re-evaluation four days later. The visual acuity in the left eye remained at 20/20, and the IOP had dropped to 14 mmHg in the left eye (15 mmHg in the right). I mentioned to him that the most common side effect of travoprost was likely to be some conjunctival redness.
The patient called me several days later because he was alarmed by the side effects listed in the package insert. He was concerned about the possibility of skin and iris color changes. I assured him that any skin color changes are not likely within a one-month period of use and would be reversible upon withdrawal of the drops (Doshi et al, 2006; Denis et al, 2007). The incidence of iris color change is less likely, but not as likely to be reversible. I stressed the importance of administering the IOP-lowering drops in the short term to balance the IOP elevation in response to topical steroid administration.
At his one-month postoperative visit, visual acuity remained at 20/20 in the left eye without distance correction, and IOP was steady at 14 mmHg. He will discontinue the travoprost and is scheduled for cataract extraction with IOL implantation in the right eye within the month.
This case illustrates not only the refractive care postoperatively, but also identifying a steroid responder. This is a potential risk factor for developing open-angle glaucoma in such cases.
It also reminds us that package inserts serve an important purpose in advising patients of the potential side effects of their medications. CLS
For references, please visit www.clspectrum.com/references and click on document #227.
Dr. Semes is a professor of optometry at the UAB School of Optometry. He is a consultant or advisor to Alcon, Allergan, and is a stock shareholder in HPO.